Sankhya A

, Volume 72, Issue 1, pp 170–190 | Cite as

Limit theorems for monotone Markov processes

  • Rabi BhattacharyaEmail author
  • Mukul Majumdar
  • Nigar Hashimzade


This article considers the convergence to steady states of Markov processes generated by the action of successive i.i.d. monotone maps on a subset S of an Eucledian space. Without requiring irreducibility or Harris recurrence, a “splitting” condition guarantees the existence of a unique invariant probability as well as an exponential rate of convergence to it in an appropriate metric. For a special class of Harris recurrent processes on [0,∞) of interest in economics, environmental studies and queuing theory, criteria are derived for polynomial and exponential rates of convergence to equilibrium in total variation distance. Central limit theorems follow as consequences.

Keywords and phrases

Markov processes coupling monotone i.i.d. maps polynomial convergence rates 

AMS (2000) subject classification

Primary 60F05, 60J05 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. Bhattacharya, R.N. (1982). On the functional central limit theorem and the law of the iterated logarithm for Markov processes. Z. Wahrsch. Verw. Gebiete, 60, 185–201.zbMATHCrossRefMathSciNetGoogle Scholar
  2. Bhattacharya, R.N. and Lee, O. (1988). Asymptotics of a class of Markov processes which are not in general irreducible. Ann. Probab., 16, 1333–1347 (correction (1997): Ann. Probab., 25, 1541–43).zbMATHCrossRefMathSciNetGoogle Scholar
  3. Bhattacharya, R.N. and Majumdar, M. (1999). On a theorem of Dubins and Freedman. J. Theoret. Probab., 12, 1067–1087.zbMATHCrossRefMathSciNetGoogle Scholar
  4. Bhattacharya, R.N. and Majumdar, M. (2001). On a class of random dynamical systems: theory and applications. J. Econom. Theory, 96, 208–229.zbMATHCrossRefMathSciNetGoogle Scholar
  5. Bhattacharya, R.N. and Majumdar, M. (2004). Stability in distribution of randomly perturbed quadratic maps as Markov processes. Ann. Appl. Probab., 14, 1802–1809.zbMATHCrossRefMathSciNetGoogle Scholar
  6. Bhattacharya, R.N. and Majumdar, M. (2007). Random Dynamical Systems: Theory and Applications. Cambridge University Press, Cambridge.zbMATHCrossRefGoogle Scholar
  7. Bhattacharya, R.N. and Majumdar, M. (2010). Random iterates of monotone maps. Rev. Econ. Des., 14, 185–192.zbMATHMathSciNetGoogle Scholar
  8. Bhattacharya, R.N. and Ranga Rao, R. (1976). Normal Approximation and Asymptotic Expansions. John Wiley and Sons, New York.zbMATHGoogle Scholar
  9. Bhattacharya, R.N. and Rao, B.V. (1993). Random iteration of two quadratic maps. In Stochastic Processes: A Festschrift in Honour of Gopinath Kallianpur, (Cambanis, S., Ghosh, J.K., Karandikar, R.L. and Sen, P.K., eds.). Springer-Verlag, New York, 13–22.Google Scholar
  10. Bhattacharya, R.N. and Waymire, E.C. (2009). Stochastic Processes with Applications. SIAM Classics in Applied Mathematics, 61. SIAM, Philadelphia.Google Scholar
  11. Billingsley, P. (1968). Convergence of Probability Measures. Wiley, New York.zbMATHGoogle Scholar
  12. Blackwell, D. (1965). Discounted dynamic programming. Ann. Math. Statist., 36, 226–235.zbMATHCrossRefMathSciNetGoogle Scholar
  13. Blumenthal, R.M. and Corson, H. (1972). On continuous collections of measures. In Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability, 2, (L.M. Le Cam, J. Neyman and E.L. Scott, eds.). Univ. California Press, Berkeley, 33–40.Google Scholar
  14. Chakraborty, S. and Rao, B.V. (1998) Completeness of Bhattacharya metric on the space of probabilities. Statist. Probab. Lett., 36, 321–326.zbMATHCrossRefMathSciNetGoogle Scholar
  15. Diaconis, P. and Freedman, D. (1999) Iterated random functions. SIAM Rev., 41, 45–76.zbMATHCrossRefMathSciNetGoogle Scholar
  16. Diaconis, P. and Freedman, D. (1966). Invariant probabilities for certain Markov processes. Ann. Math. Statist., 37, 837–868.CrossRefMathSciNetGoogle Scholar
  17. Ellner, S. (1984). Asymptotic behavior of some stochastic difference equation population models. J. Math. Biol., 19, 169–200.CrossRefMathSciNetGoogle Scholar
  18. Feller, W. (1971). An Introduction to Probability Theory and Its Applications, Vol. 2. Second Edition. John Wiley and Sons, New York.Google Scholar
  19. Gordin, M.I. and Lifsic, B.A. (1978). The central limit theorem for stationary Markov processes (English translation). Soviet Math. Dokl., 19, 392–394.zbMATHGoogle Scholar
  20. Hopenhayn, H.A. and Prescott, E.C. (1992). Stochastic monotonicity and stationary distributions for dynamic economies. Econometrica, 60, 1387–1406.zbMATHCrossRefMathSciNetGoogle Scholar
  21. Iams, S. and Majumdar, M. (2010). Stochastic equlibrium: concepts and computations for Lindley processes. Internat. J. of Econom. Theory, 6, 47–56.CrossRefGoogle Scholar
  22. Kifer, Y. (1986). Ergodic Theory of Random Transformations. Birkhauser, Boston.zbMATHGoogle Scholar
  23. Lindley, D.V. (1952). The theory of queues with a single server. Math. Proc. Cambridge Philos. Soc., 48, 277.CrossRefMathSciNetGoogle Scholar
  24. Lindvall, T. (1992). Lectures on the Coupling Method. John Wiley and Sons, New York.zbMATHGoogle Scholar
  25. Lund, R.B. and Tweedie, R.L. (1996). Geometric convergence rates for stochastically ordered Markov chains. Math. Oper. Res., 21, 182–194.zbMATHCrossRefMathSciNetGoogle Scholar
  26. Maitra, A. (1968). Discounted dynamic programming on compact metric spaces. Sankhyā, Ser. A, 27, 241–248.MathSciNetGoogle Scholar
  27. Majumdar, M. and Mitra, T. (1983). Dynamic optimization with non-convex technology: The case of a linear objective function. Rev. Econom. Stud., 50, 143–151.zbMATHCrossRefMathSciNetGoogle Scholar
  28. Majumdar, M., Mitra, T. and Nyarko, Y. (1989). Dynamic optimization under uncertainty: non-convex feasible set. In Joan Robinson and Modern Economic Theory, (G. Feiwel et al., eds.). Macmillan, New York, 545–590.Google Scholar
  29. Meyn, S.P. and Tweedie, R.L. (1993). Markov Chains and Stochastic Stability. Springer-Verlag, New York.zbMATHGoogle Scholar
  30. Ross, S.M. (1983). Introduction to Stochastic Dynamic Programming. Academic Press, New York.zbMATHGoogle Scholar
  31. Spitzer, F. (1956). A combinatorial lemma and its application to probability theory. Trans. Amer. Math. Soc., 82, 323–339.zbMATHMathSciNetGoogle Scholar
  32. Yahav, J.A. (1975). On a fixed point theorem and its stochastic equivalent. J. Appl. Probab., 12, 605–611.zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Indian Statistical Institute 2010

Authors and Affiliations

  • Rabi Bhattacharya
    • 1
    • 4
    Email author
  • Mukul Majumdar
    • 2
    • 5
  • Nigar Hashimzade
    • 3
    • 6
  1. 1.The University of ArizonaTucsonUSA
  2. 2.Cornell UniversityIthacaUSA
  3. 3.University of ReadingReadingUK
  4. 4.Department of MathematicsThe University of ArizonaTucsonUSA
  5. 5.Department of EconomicsCornell UniversityIthacaUSA
  6. 6.School of EconomicsUniversity of ReadingReadingUK

Personalised recommendations